Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 78, NWS Midland/Odessa, TX

April 28, 2000Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 28, 2000, 6:57 PM CDT for Reeves County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 28, 2000, 6:57 PM CDT (23:57 UTC)
Expired
Apr 28, 2000, 8:00 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 180 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 282359
SVRMAF
TXC389-290100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT FRI APR 28 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REEVES COUNTY IN TEXAS

* UNTIL 800 PM CDT

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF TOYAH...MOVING NORTHEAST
  AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...INTERSTATE 10
  BETWEEN TOYAH AND PECOS...VERHALEN...SARAGOSA...TOYAH...AND PECOS.        

HAIL TO THE SIZE OF QUARTERS...WINDS IN EXCESS OF 60 MPH...VERY HEAVY
RAIN...AND DEADLY LIGHTNING CAN BE EXPECTED WITH THIS SEVERE
THUNDERSTORM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. 

LAT...LON 3118 10408 3095 10383 3116 10332 3159 1w0369

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:33 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 28, 4:33 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIMS
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT FRI APR 28 2000

PROGRESSIVE WEAK SHRTWV TROF EVIDENT ACROSS NM ATTM MOVING E WHILE
HIGH AMPLITUDE MID LEVEL RIDGE AXIS MOVES INTO WRN PLAINS STATES.
RETURN SE FLOW IN PLACE WITH PRESSURE FALLS W OF THE MTNS IN ADVANCE
OF STRONGER SHRTWV TROF IN GREAT BASIN. SE FLOW WITH MOIST AXIS/STEEP
85H-5H LR'S WILL FAVOR MTN STORMS THIS AFTERNOON/MAINLY EARLY
EVENING. HOWEVER STORMS COULD DRIFT INTO ADJACENT PLAINS WITH SW-W
STEERING FLOW. RUC SOUNDING AND SATELLITE DERIVED SOUNDING SUGGEST
CAPES TO AROUND 2000 J/KG WITH WEAK VWS...SO MARGINAL SEVERE
POSSIBLE. PB REMAINS RATHER CAPPED AND WILL LIKELY HOLD OFF ON
MENTIONING POPS. A LITTLE CONCERNED ABOUT DEVELOPMENT OF LLJ JET
TONIGHT AS MTN STORMS (MCS) COULD MOVE E AND FEED INTO LLJ/MOIST
AXIS. OF INTEREST ALSO IS SATURDAY/SUNDAY WHEN DRYLINE STORMS MAY
DEVELOP. SATURDAY INCREASING DIFFLUENT FLOW ALOFT AND STEEP MID LEVEL
LR'S PRIME ATMOSPHERE FOR CONVECTION WITH AID OF STRONG AFTERNOON SFC
HEATING...LFC'S ARE HIGH THOUGH. ON SUNDAY DRYLINE SITUATION AGAIN
WITH MORE SHRTWV ENERGY. DRYLINE HAS STRONGER EWD PUSH SUNDAY PM
ENHANCING CONVERGENCE..MAINLY ERN 1/3 OF CWFA. BREEZY TO WINDY W
OF THE DRYLINE SATURDAY/SUNDAY. WILL KEEP POPS MONDAY AND TUESDAY
WITH CUT OFF UPPER LOW TO THE W.

PRELIMS

MAF  61/90/58/86    -232
LSA  59/88/56/84    -233
E41  61/90/59/85    -233
MRF  84/51/87/47    3---
CNM  57/92/56/86    211-

.MAF...
TX...NONE.
NM...NONE.

GPM

In the hours before

Special weather statement, Apr 28, 1:22 PM CDT, 5 hours 35 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
122 PM CDT FRI APR 28 2000

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE
MOUNTAINS OF SOUTHERN NEW MEXICO AND SOUTHWEST TEXAS AND SHOULD
SLOWLY MOVE AWAY FROM THE MOUNTAINS TO THE EAST THROUGH THE REST OF
THE AFTERNOON AND THROUGH MUCH OF THE NIGHT.

SOME OF THESE STORMS COULD BECOME SEVERE WITH HAIL UP TO 2 INCHES IN
DIAMETER AND OUTFLOW WIND GUSTS TO 75 MPH.  ALTHOUGH HAIL AND WINDS
WILL BE THE PRIMARY THREAT...BRIEF ISOLATED TORNADOES ARE POSSIBLE.
LOCALIZED FLASH FLOODING WILL BE POSSIBLE AS WELL.

THIS AFTERNOON...THE THUNDERSTORM THREAT SHOULD MAINLY BE WEST OF A
HOBBS...TO MONAHANS...TO BAKERSFIELD LINE.  TONIGHT AS LOW LEVEL
WINDS INCREASE THE STORMS ARE EXPECTED TO CONTINUE PAST MIDNIGHT AND
COULD EVEN AFFECT THE EASTERN PORTIONS OF THE OUTLOOK AREA LATE
TONIGHT.

LATE TONIGHT THUNDERSTORM INTENSITY SHOULD DIMINISH...THUS THE
OVERALL SEVERE THUNDERSTORM THREAT IS EXPECTED TO BE MAINLY BEFORE
MIDNIGHT AND MAINLY WEST OF A SEAGRAVES...TO MIDLAND...TO RANKIN
LINE.

SPOCTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.

MATHEWS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:36 PM CDTFlash Flood WarningMAFPecos4 hr
Apr 27, 7:59 PM CDTSevere Thunderstorm WarningMAFPecos61 min
Apr 27, 9:08 PM CDTSevere Thunderstorm WarningMAFTerrell52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.